Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS St. Louis, MO

July 4, 20096 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 4, 2009, 6:57 AM CDT for 6 counties in Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2009, 6:57 AM CDT (11:57 UTC)
Expired
Jul 4, 2009, 1:00 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:25 AM CDTHEAVY RAIN 2.96 Se New Haven, MO2.9 INCHES AS OF 725 AM
Jul 4, 8:35 AM CDTHEAVY RAIN 4.62 S Morrison, MO
Jul 4, 8:51 AM CDTHEAVY RAIN 4.51 S Gasconade, MO
Jul 4, 10:17 AM CDTHEAVY RAIN 2.463 E Augusta, MO
Jul 4, 11:04 AM CDTHEAVY RAIN 3.93 N Union, MOSTORM TOTAL THUS FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 041157
FFWLSX
MOC071-073-139-151-183-219-041800-
/O.NEW.KLSX.FF.W.0054.090704T1157Z-090704T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN OSAGE COUNTY IN CENTRAL MISSOURI
  SOUTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  WARREN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 100 PM CDT SATURDAY

* AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA.  RAINFALL ESTIMATES FROM RADAR INDICATE THAT 1 TO 
  PERHAPS AS MUCH AS 3 INCHES OF RAIN HAS FALLEN OVER THIS AREA 
  SINCE 4 AM...WITH ADDITIONAL PERIODS OF HEAVY RAIN EXPECTED
  FOR SEVERAL MORE HOURS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAY
  SUMMIT...HERMANN...NEW HAVEN...PACIFIC...UNION...VILLA RIDGE...
  WARRENTON...WASHINGTON...AUGUSTA...BEAUFORT...BIG SPRING...
  CHAMOIS...DEFIANCE...DRAKE...DUTZOW...JONESBURG...MARTHASVILLE...
  MINEOLA...NEW MELLE...TRELOAR AND TRUESDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

&&

LAT...LON 3858 9197 3864 9191 3866 9186 3871 9168
      3871 9165 3892 9165 3875 9073 3831 9076
      3854 9203 3855 9203

$$

TRUETT
2 follow-up statements
000 
WGUS73 KLSX 041632
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CDT SAT JUL 4 2009

MOC071-073-139-151-183-219-041800-
/O.CON.KLSX.FF.W.0054.000000T0000Z-090704T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN MO-OSAGE MO-GASCONADE MO-ST. CHARLES MO-WARREN MO-
MONTGOMERY MO-
1132 AM CDT SAT JUL 4 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR MONTGOMERY...
WARREN...SOUTHWESTERN ST. CHARLES...GASCONADE...NORTHERN OSAGE AND
NORTHERN FRANKLIN COUNTIES UNTIL 100 PM CDT...

AT 1123 AM CDT...ISOLATED SMALL THUNDERSTORMS PRODUCING LOCALLY 
HEAVY RAINFALL WERE OCCURING OVER PARTS OF CENTRAL FRANKLIN COUNTY. 
EARLIER THIS MORNING AT 1017 AM CDT AUGUSTA MISSOURI IN SOUTHWEST 
ST. CHARLES COUNTY REPORTED 2.46 INCHES OF RAINFALL. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAY SUMMIT...
HERMANN...NEW HAVEN...PACIFIC...UNION...VILLA RIDGE...WARRENTON...
WASHINGTON...AUGUSTA...BEAUFORT...BIG SPRING...CHAMOIS...DEFIANCE...
DRAKE...DUTZOW...JONESBURG...MARTHASVILLE...MINEOLA...NEW MELLE...
TRELOAR AND TRUESDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 3858 9197 3864 9191 3866 9186 3871 9168
      3871 9165 3892 9165 3875 9073 3831 9076
      3854 9203 3855 9203

$$

PRZYBYLINSKI
000 
WGUS73 KLSX 041752
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT JUL 4 2009

MOC071-073-139-151-183-219-041807-
/O.EXP.KLSX.FF.W.0054.000000T0000Z-090704T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN MO-OSAGE MO-GASCONADE MO-ST. CHARLES MO-WARREN MO-
MONTGOMERY MO-
1252 PM CDT SAT JUL 4 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MONTGOMERY...
WARREN...SOUTHWESTERN ST. CHARLES...GASCONADE...NORTHERN OSAGE AND
NORTHERN FRANKLIN COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3858 9197 3864 9191 3866 9186 3871 9168
      3871 9165 3892 9165 3875 9073 3831 9076
      3854 9203 3855 9203

$$

SIPPRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:49 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 4, 6:49 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
649 AM CDT SAT JUL 4 2009

.DISCUSSION...
/415 AM CDT SAT JUL 4 2009/

MODELS HAVING A VERY DIFFICULT TIME PINNING DOWN CONVECTION TRENDS
OVER REGION THIS MORNING...SO MUCH OF THE FORECAST FOR TODAY IS
IS BASED ON EXTRAPOLATION OF CURRENT TRENDS. PRIMARY AREA OF MOST
ACTIVE CONVECTION...AND HEAVY RAIN...HAS BECOME FOCUSED ON THE
INTERSTATE 70 CORRIDOR OVER THE LAST FEW HOURS. EXPECT THIS TREND
TO CONTINUE DURING THE MORNING...WITH PERHAPS A BIT OF A SWD SHIFT
AS ACTIVITY BECOMES A BIT MORE OUTFLOW DOMINATED. CONTEMPLATED
ISSUING A FLASH FLOOD WATCH FOR THE I-70 CORRIDOR BUT GROUND
CONDITIONS ARE FAIRLY DRY WITH 3 HOUR FFG RUNNING IN THE 2.5-3
INCH RANGE...HOWEVER LOCALLIZED WATER PROBLEMS ARE CERTAINLY NOT
OUT OF THE QUESTION AND WILL CONTINUE TO MONITOR THIS DURING THE
MORNING. WITH THIS SWD SHIFT OF THE RAIN AXIS IT APPEARS THAT THE
FLASH FLOOD THREAT HAS DIMINISHED FOR OUR N AREAS...WILL CANCEL
THE FFA FOR THIS AREA BUT WILL CONTINUE MENTION OF HEAVY RAIN FOR
A WHILE THIS MORNING.

THIS AFTERNOON AND EVENINGS CONVECTIVE TRENDS WILL BE HEAVILY
INFLUENCED BY THE REMNANTS OF THIS MORNINGS ACTIVITY. ITS
CERTAINLY POSSIBLE THAT THE OUTFLOW BOUNDARY COULD BECOME THE
PRIMARY FOCUS FOR THIS AFTERNOONS ACTIVITY...AND IF THAT OCCURS
THE REDEVELOPMENT COULD OCCUR WELL SOUTH OF THE SYNOPTIC BOUNDARY
AS INDICATED BY THE MODELS...WHICH MAY ALSO MEAN THAT THE PRECIP
WILL EXIT OUR AREA THSI EVENING SOONER THAN SUGGESTED BY FROPA.
BECAUSE OF THIS I STAYED A LITTLE BIT CONSERVATIVE WITH POPS IN
OUR S AREAS FOR THIS AFTERNOON AND EVENING. ALSO DONT KNOW HOW
MUCH AMS WILL BE ABLE TO DESTABLIZE DUE TO ALL OF THE RAIN AND
CONVECTIVE CLOUD DEBRIS AND OF COURSE THIS WILL HAVE A HUGE IMPACT
ON SVR TSRA THREAT THIS AFTERNOON AND EVENING...BUT CERTAINLY FAR
S AREAS SHOULD HAVE THE BEST CHANCE OF MAXIMIZING AFTERNOON HEATING.
ALONG THIS LINE...ITS INTERESTING TO NOTE THAT BOTH MET AND MOS
GUID ARE FORECASTING A RECORD LOW MAX FOR TODAY IN STL.

NO MAJOR CHANGES IN THE FORECAST AFTER TONIGHT. HOWEVER...DID ADD
SOME SLIGHT CHC POPS IN N AREAS FOR MON AS MODELS ARE HINTING THAT
RESIDUAL LO LVL INSTABILITY AND A BIT OF SHORTWV ENERGY MAY KICK
OFF A FEW AFTERNOON TSRA IN THE DEVELOPING NW FLOW PATTERN.

TRUETT

&&

.AVIATION...
/641 AM CDT SAT JUL 4 2009/
FOR THE 12Z TAFS...
PRIMARY CONCERN FOR THIS MORNING IS THE AREA OF HEAVY RAIN AND
THUNDERSTORMS MOVING FROM CENTRAL INTO EAST CENTRAL AND SOUTHEAST
MISSOURI...AND SOUTHWEST ILLINOIS. IFR/LIFR CONDITIONS CAN BE
EXPECTED AT LEAST 50NM NORTH AND SOUTH OF I-70 THIS MORNING
BOUNDED BY MARGINAL CONDITIONS. LOW CONDITIONS WILL BE LIFTING
FROM WEST TO EAST THROUGH LATE MORNING...BUT THE LOW PRESSURE SYSTEM
CAUSING THIS RAIN AND ITS TRAILING COLD FRONT WILL PASS THROUGH
THE REGION THIS AFTERNOON POSSIBLY BRINGING MORE SHOWERS AND
STORMS THIS AFTERNOON. ADDITIONALLY IT WILL BRING DOWN A LARGE
AREA OF IFR CONDITIONS OVER EASTERN NEBRASKA AND WESTERN IOWA
WHICH WILL SETTLE OVER THE REGION THIS EVENING.

CARNEY

&&

.CLIMATE...
RECORD LOW MAXIMUM TEMPERATURES FOR JULY 4
STL 82 IN 1990
COU 76 IN 1980

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 4, 5:00 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT SAT JUL 4 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
500 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PUSH THROUGH THE REGION THIS MORNING WITH
AREAS OF HEAVY RAIN.

THIS AFTERNOON AND THIS EVENING THUNDERSTORMS ARE EXPECTED TO
REDEVELOP...AND THERE IS A SLIGHT RISK THAT THESE STORMS MAY
BECOME SEVERE IN AREAS ALONG AND SOUTH OF A COLUMBIA
MISSOURI...LITCHFIELD ILLINOIS LINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS...ALTHOUGH A FEW TORNADOES WILL BE
POSSIBLE FOR A BRIEF PERIOD OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY ALONG
AND SOUTH OF A COLUMBIA MISSOURI...LITCHFIELD ILLINOIS LINE. IN
ADDITION...SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR
FLOODING THAT THEY OBSERVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Jul 4, 6:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 AM CDT SAT JUL 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLOOD            1 NE MOKANE             38.68N 91.86W
07/04/2009                   CALLAWAY           MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 94 BETWEEN MOKANE AND STEEDMAN ...
            DEPTH OF THE WATER OVER THE ROAD AND IMPASSABLE NATURE
            IS UNDETERMINED AT THIS TIME

&&

EVENT NUMBER LSX0902517

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:15 PM CDTFlash Flood WatchLSXKnox, Lewis, Marion, Monroe, Pike, Ralls and 1 more7 hr
Jul 4, 4:34 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau6 hr
Jul 4, 6:18 AM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr
Jul 4, 9:28 AM CDTAreal Flood AdvisoryLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis4 hr
Jul 4, 12:00 PM CDTAreal Flood WarningLSXBoone, Callaway32 hr
Jul 4, 12:31 PM CDTAreal Flood AdvisoryLSXLincoln6 hr
Jul 4, 4:50 PM CDTRiver Flood WarningLSXLincoln27 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.